Alert archive / Indiana / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 23, 2020, 7:46 PM EDT for 4 counties in Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 7:46 PM EDT (23:46 UTC)
- Expired
- May 23, 2020, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN
The radar
The Louisville radar (KLVX), 125 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:29 PM EDT | FLASH FLOOD | 2 E Olean, IN | OLEAN ROAD CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047
WGUS51 KILN 232346
FFWILN
INC029-115-137-155-240245-
/O.NEW.KILN.FF.W.0018.200523T2346Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
746 PM EDT Sat May 23 2020
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Ohio County in southeastern Indiana...
Southeastern Ripley County in southeastern Indiana...
Southwestern Dearborn County in southeastern Indiana...
Northwestern Switzerland County in southeastern Indiana...
* Until 1045 PM EDT.
* At 745 PM EDT, radar indicated thunderstorms producing heavy rain
across the warned area. 1 to 3 inches of rain have fallen. Heavy
rain continues to fall with another one to two inches possible in
the next hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that may experience flooding include...
Dillsboro, Pleasant, Fairview, Farmers Retreat, Bear Branch,
Friendship, Cross Plains, Rexville, Benham, Olean and Avonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3902 8529 3903 8503 3886 8503 3886 8520
3892 8520 3891 8524 3891 8538
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
McGinnis2 follow-up statements
176
WGUS71 KILN 240045
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
845 PM EDT Sat May 23 2020
INC029-115-137-155-240245-
/O.CON.KILN.FF.W.0018.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio IN-Ripley IN-Dearborn IN-Switzerland IN-
845 PM EDT Sat May 23 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
OHIO...SOUTHEASTERN RIPLEY...SOUTHWESTERN DEARBORN AND NORTHWESTERN
SWITZERLAND COUNTIES...
At 844 PM EDT, the public reported flash flooding in Friendship
area. 1 to 3 inches of rain have fallen which has resulted in roads
becoming impassable. Use caution when traveling after sunset.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that may experience flooding include...
Dillsboro, Pleasant, Fairview, Farmers Retreat, Bear Branch,
Friendship, Cross Plains, Rexville, Benham, Olean and Avonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3902 8529 3903 8503 3886 8503 3886 8520
3892 8520 3891 8524 3891 8538
FLASH FLOOD...OBSERVED
$$
McGinnis939
WGUS71 KILN 240237
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
1037 PM EDT Sat May 23 2020
INC029-115-137-155-240245-
/O.EXP.KILN.FF.W.0018.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio IN-Ripley IN-Dearborn IN-Switzerland IN-
1037 PM EDT Sat May 23 2020
...THE FLASH FLOOD WARNING FOR OHIO...SOUTHEASTERN RIPLEY...
SOUTHWESTERN DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES WILL
EXPIRE AT 1045 PM EDT...
The heavy rain has ended and high water from earlier heavy rain will
continue to recede. Flooding is no longer expected to pose a threat.
Please continue to heed any remaining road closures.
LAT...LON 3902 8529 3903 8503 3886 8503 3886 8520
3892 8520 3891 8524 3891 8538
$$
KCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 23, 4:15 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 23, 4:15 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 415 PM EDT Sat May 23 2020 .SYNOPSIS... A weak warm front will lift across the area tonight. Warm and humid conditions will occur through much of the week with a chance of thunderstorms each day, primarily in the afternoon and evening. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Storms have developed from central Indiana into central and eastern Kentucky. Much of this activity is heading east northeast. Instability axis remains oriented northwest to southeast cutting across the Tri-State. As storms continue to progress, expect them to weaken as they move out of the more favorable environment. Thus northern activity will likely decrease first with more robust storms moving across northern Kentucky, southeast Indiana, and southwest Ohio. Conditions still look favorable for a few severe storms with damaging winds and/or hail. Showers and thunderstorms will likely continue into the late evening as they continue across the southern part of the forecast area all the while weakening. Meanwhile tail end of short wave lifting through the Great Lakes overnight could result in some additional showers or thunderstorms developing south into central Ohio later tonight. Lows will only fall into the mid 60s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Warm and humid conditions will occur with highs getting a few degrees warmer than today and lows likely being just a bit warmer as well. A weak disturbance is forecast to move from Tennessee into Kentucky during the day. This will result in a chance of showers and thunderstorms again across southern counties during the afternoon. && .LONG TERM /MONDAY THROUGH SATURDAY/... The extended period will start with a continued warm trend that begins in the short term, with light winds and scattered diurnal convection through mid-week. A cold front will bring cooler, drier conditions into the weekend. Mid-level ridging centered over the Appalachians on Monday will slowly shift to the Eastern Seaboard through mid-week. Meanwhile, low pressure will remain anchored over the southern plains, cut-off from the jet in southern Canada. This will place the forecast area in a continued southwest to southerly flow regime aloft. At the surface, a sprawling Bermuda high pressure will provide southerly winds, increased dewpoints, and above normal temperatures. A stalled frontal system over the Mississippi Valley will keep most concentrated shower development to the west; however, scattered convection will still likely develop in an unstable airmass. By late Wednesday into Thursday, a stronger northern stream shortwave will shift eastward into the Great Lakes, flattening the Bermuda ridge and allowing the frontal system to progress toward the southeast. This cold front will provide our highest precipitation chances of the week by Thursday, followed by cooler, drier air pushing into the Ohio Valley Friday into the Weekend as a mid-level trough becomes established over the East Coast. As would be expected, ensembles vary in how quickly Thursday's front pushes south of the area. Most of the EPS members, along with nearly all of the GEFS members, clear the front and establish surface high pressure for the weekend. Decided to lean toward this solution, reducing NBM isolated to scattered PoPs by a category Friday night through Saturday. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Scattered to broken cumulus will occur through the early part of the TAF period. Expect to have convection after 21Z. The best chance of that occurring is in the Cincinnati area and thus have included TEMPO groups for a few hours there. Convection will move east and weaken after 00Z. Will have a lingering mid deck which will likely clear overnight. Expect some visibility restrictions to develop at KLUK. Would not be surprised if some fog or stratus occurs elsewhere, although that signal is too subtle to include a mention in the TAFs at this time. Cumulus will redevelop late in the period with heating. OUTLOOK... Thunderstorms are possible, mainly in the afternoon and evening each day, through Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...Hogue AVIATION...
Hazardous weather outlook, May 23, 2:56 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 256 PM EDT Sat May 23 2020 KYZ099-100-OHZ026-034-035-042>046-051>056-061>065-072>074-079>082- 088-240900- Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH- Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking- Brown-Highland-Adams-Pike-Scioto- 256 PM EDT Sat May 23 2020 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-073>075-080-KYZ089>098-OHZ060-070-071-077-078- 240900- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Preble-Butler-Warren-Hamilton-Clermont- 256 PM EDT Sat May 23 2020 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will occur this afternoon into this evening. A few of the storms may become strong to severe. The primary hazards will be damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 6:29 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
629 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 5 SW BATAVIA 39.02N 84.24W
05/23/2020 CLERMONT OH TRAINED SPOTTER
LARGE TREE DOWN ON COLE ROAD AND CHERY LANE. TIME
ESTIMATED FROM RADAR.
&&
JEGLocal storm report, May 23, 6:32 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
632 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HEAVY RAIN 1 SW CENTERVILLE 39.63N 84.15W
05/23/2020 M1.15 INCH MONTGOMERY OH COCORAHS
OCCURRED IN 15 MINUTES
&&Local storm report, May 23, 7:05 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
705 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL WITHAMSVILLE 39.06N 84.27W
05/23/2020 E0.75 INCH CLERMONT OH PUBLIC
TIME ESTIMATED
0605 PM TSTM WND DMG WITHAMSVILLE 39.06N 84.27W
05/23/2020 CLERMONT OH PUBLIC
VERY LARGE TREE DOWN TIME ESTIMATED
0615 PM TSTM WND DMG AMELIA 39.03N 84.22W
05/23/2020 CLERMONT OH PUBLIC
LARGE TREE DOWN ON A HOUSE TIME ESTIMATED
0615 PM HAIL AMELIA 39.03N 84.22W
05/23/2020 E1.25 INCH CLERMONT OH PUBLIC
TIME ESTIMATED
&&Local storm report, May 23, 7:07 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
707 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST 3 WNW WITHAMSVILLE 39.07N 84.31W
05/23/2020 M61 MPH HAMILTON OH TRAINED SPOTTER
PERSONAL WEATHER STATION
&&
JEGLocal storm report, May 23, 7:09 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
709 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL CHERRY GROVE 39.08N 84.32W
05/23/2020 E1.25 INCH HAMILTON OH PUBLIC
MAINLY QUARTER SIZED BUT SOME UP TO HALF-DOLLAR SIZED
&&Special weather statement, May 23, 7:21 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Wilmington OH 721 PM EDT Sat May 23 2020 OHZ081-240015- Adams OH- 721 PM EDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ADAMS COUNTY UNTIL 815 PM EDT... At 720 PM EDT, radar indicated a strong thunderstorm near Winchester, moving east at 25 mph. STORM HAZARDS INCLUDE... Winds to 50 mph... One half inch diameter hail... Locations impacted include... West Union, Peebles, Winchester, Seaman, Blue Creek, Cherry Fork, Dunkinsville, State Route 348 at State Route 125, Wamsley and Cedar Mills. Residents in these areas should remain alert. If this storm becomes stronger, then a warning may be needed. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3880 8369 3896 8368 3896 8327 3869 8327 TIME...MOT...LOC 2320Z 283DEG 22KT 3889 8373 McGinnis
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:30 PM EDT | Special Weather Statement | ILN | Fayette, Union, Wayne | 90 min |
| May 23, 3:38 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Wayne | 67 min |
| May 23, 4:24 PM EDT | Special Weather Statement | ILN | Wayne | 36 min |
| May 23, 6:23 PM EDT | Special Weather Statement | ILN | Ripley | 37 min |
| May 23, 7:33 PM EDT | Areal Flood Advisory | ILN | Dearborn, Ohio, Ripley, Switzerland | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.